Clinical Calculators

CRB-65

Risk of death in adults with community-acquired pneumonia, without urea: confusion, respiratory rate, blood pressure and age

5 items left

C (Confusion): new disorientation in person, place or time, or an Abbreviated Mental Test (AMT) score of 8 or less
4 to 50
/min
50 to 250
mmHg

1 point if the systolic blood pressure is below 90 mmHg or the diastolic blood pressure is 60 mmHg or below (1 point if either or both apply)

30 to 150
mmHg
0 to 100
years

Calculated values

  • 1 point if the systolic blood pressure is below 90 mmHg or the diastolic blood pressure is 60 mmHg or below; otherwise 0 points

Cautions

  • An assessment for primary care, for adults with a clinical diagnosis of community-acquired pneumonia. Points come from four items (confusion, respiratory rate, blood pressure and age), without blood test results.
  • Use the score together with clinical judgement. Comorbidities, pregnancy and other factors can mean the risk is not what the score suggests.
  • Confusion: an AMT score of 8 or less, or new disorientation in person, place or time. Respiratory rate: 30/min or more. Blood pressure: systolic below 90 mmHg or diastolic 60 mmHg or below. Age: 65 years or more.
  • The risk bands (under 1% at 0 points, 1 to 10% at 1 to 2 points, over 10% at 3 to 4 points) do not match the mortality at each score exactly. In the derivation study, the 30-day mortality was 1.2% at 0 points, 5.3% at 1 point, 12.2% at 2 points and up to 33% at 3 to 4 points.
  • CURB-65, which adds urea, is a separate tool for assessment in hospital and is not part of this calculation.

References

  1. Lim WS, van der Eerden MM, Laing R, Boersma WG, Karalus N, Town GI, Lewis SA, Macfarlane JT. Defining community acquired pneumonia severity on presentation to hospital: an international derivation and validation study. Thorax. 2003;58(5):377-382. (Abstract) (original not seen) PMID: 12728155, DOI: 10.1136/thorax.58.5.377[Original article]
  2. NICE. Pneumonia: diagnosis and management (NG250). Published 2 September 2025. (Recommendations 1.2.1 to 1.2.3, Box 1) https://www.nice.org.uk/guidance/ng250/chapter/Recommendations[Guideline]
  3. Lim WS, Baudouin SV, George RC, et al. BTS guidelines for the management of community acquired pneumonia in adults: update 2009. Thorax. 2009;64(Suppl 3):iii1-iii55. (6.4 CURB65 score (p. iii27), 6.5 (pp. iii27 to iii28)) DOI: 10.1136/thx.2009.121434[Guideline]

Checked on: 2026-10-15

Disclaimer

This calculation is intended to support the judgment of healthcare professionals. Results are for reference only; decisions about diagnosis and treatment must be made by the responsible healthcare professional. The values you enter never leave your device.